Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
You are here:
> > > > What are the possible risks and side-effects of hydroxychloroquine?

What are the possible risks and side-effects of hydroxychloroquine?

Side-effects of hydroxychloroquine are uncommon but can include:

  • skin rashes, especially ones made worse by sunlight
  • nausea or indigestion
  • diarrhoea
  • headaches
  • bleaching of the hair or mild hair loss
  • tinnitus (ringing in the ears)
  • blurred vision.

If you develop any new symptoms or there's anything else that concerns you after starting hydroxychloroquine you should contact your rheumatology team

Very rarely, hydroxycholoroquine may damage the retina (part of the eye). Monitoring of your eyes is sometimes arranged at a hospital clinic. If not, make sure you have an eye check with an optician once a year and to tell them that you're taking hydroxychloroquine. You may need more frequent checks if you have any existing eye problems. 

You should report any new eye symptoms to your doctor straight away.

For more information, go to www.arthritisresearchuk.org.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.